Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2003, 7:07 PM MDT for Cherry County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 7:07 PM MDT (01:07 UTC)
- Expired
- May 23, 2003, 8:00 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 240107 SVRLBF NEC031-240200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 803 PM CDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 900 PM CDT(800 PM MDT) * AT 801 PM CDT(701 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES EAST OF VALENTINE TO 9 MILES SOUTHWEST OF VALENTINE TO 8 MILES SOUTH OF NENZEL TO 6 MILES NORTHWEST OF ELI...MOVING SOUTH AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER MERRITT RESERVOIR DAM AROUND 820 PM CDT 2 MILES NORTH OF BROWNLEE AROUND 900 PM CDT * AT 801 PM CDT(701 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS JUST EAST OF HIGHWAY 83 NEAR BROWNLEE...MOVING SOUTHEAST AT 25 MPH. * THIS STORM WILL BE NEAR... NEAR ELSMERE AROUND 845 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING(1000 PM MDT FRIDAY EVENING) FOR NORTHWESTERN NEBRASKA. LAT...LON 4295 10156 4217 10108 4216 10025 4295 10026 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:23 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 23, 2:23 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 323 PM CDT FRI MAY 23 2003 ...CONVECTION THE MAIN CONCERNS TONIGHT... UPPER LEVEL WINDS HAVE WEAKENED THIS AFTN. PERHAPS MAKING FOR A MORE FAVORABLE THUNDERSTORM ENVIRONMENT. BEST INSTABILITY ACROSS NEB PANHANDLE AND ERN WY...NE CO. DISTURBANCE IS SWEEPING DOWN THRU WRN SD THIS AFTN. EXPECT THUNDERSTORM ACTIVITY TO BECOME SCATTERED THRU EARLY EVENING WITH A STORM OR TWO REACHING SVR LIMITS. SPC CONFERENCE CALL UNDERWAY FOR PANHANDLE. IF THE ACTIVITY SHOULD SPREAD EWD A SECOND WATCH WILL BE ISSUED FOR WRN AND NCNTL NEB. WAVE MOVES THRU TONIGHT WITH CLEARING MOST AREAS BY MORNING. THEREAFTER...SAT AND ONWARD. WARMING AND DRIER WEATHER. NO OBVIOUS RAIN THREAT IS EXPECTED SATURDAY THROUGH FRIDAY. .LBF...NONE. CDC
Hazardous weather outlook, May 23, 9:58 AM MDT, 9 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-232045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1058 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF THE OUTLOOK AREA. THIS AREA IS GENERALLY ALONG AND WEST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY COUNTY...TO BROKEN BOW...IN CENTRAL CUSTER COUNTY. EAST AND SOUTHEASTERLY WINDS WILL STRENGTHEN TODAY AHEAD OF AN APPROACHING COLD FRONT. THIS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE TO STREAM INTO THE OUTLOOK AREA THIS AFTERNOON. BY LATE AFTERNOON...A COUPLE OF UPPER LEVEL DISTURBANCES WILL DIVE OUT OF THE NORTHERN ROCKIES INTO EASTERN WYOMING AND THE PANHANDLE OF NEBRASKA. SHOWERS AND THUNDERSTORMS WILL INITIATE IN THESE LOCATIONS LATER THIS AFTERNOON...MOVING SOUTHEAST INTO PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST SEVERE WEATHER HAZARD THIS AFTERNOON WILL BE FROM LARGE HAIL. LOOK FOR THUNDERSTORMS TO BECOME MORE NUMEROUS OVERNIGHT AS THE COLD FRONT BEGINS TO PUSH INTO THE OUTLOOK AREA. AS THUNDERSTORMS ORGANIZE...THE MAIN THREAT OVERNIGHT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG RIDGE OF HIGH PRESSURE WILL ANCHOR ITSELF ACROSS THE CENTRAL ROCKIES OVER THE NEXT WEEK. THIS WILL INHIBIT SEVERE WEATHER FROM DEVELOPING SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON WEST OF A LINE FROM MERRIMAN TO BROKEN BOW. SPOTTER ACTIVATION IS NOT ANTICIPATED SUNDAY THROUGH FRIDAY. BUTTLER
In the hours before
Local storm report, May 23, 5:26 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0626 PM CDT FRI MAY 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM KILGORE NE 1.50 IN HAIL
05/23/03 CHERRY WALNUT SIZED HAIL
JCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:02 PM MDT | Tornado Warning | LBF | Cherry | 28 min |
| May 23, 6:33 PM MDT | Tornado Warning | LBF | Cherry | 27 min |
| May 23, 7:57 PM MDT | Severe Thunderstorm Warning | LBF | Blaine | 63 min |
| May 23, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 57 min |
| May 23, 8:52 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 38 min |
| May 23, 10:07 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 53 min |
| May 23, 10:10 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 65 min |
| May 23, 11:03 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 57 min |
| May 23, 11:26 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 24, 12:17 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 58 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.